Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irrationality exponent and rational approximations with prescribed growth

Authors: Stéphane Fischler and Tanguy Rivoal
Journal: Proc. Amer. Math. Soc. 138 (2010), 799-808
MSC (2000): Primary 11J82; Secondary 11J04, 11J13, 11J72
Published electronically: October 20, 2009
MathSciNet review: 2566545
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \xi$ be a real irrational number. We are interested in sequences of linear forms in 1 and $ \xi$, with integer coefficients, which tend to 0. Does such a sequence exist such that the linear forms are small (with given rate of decrease) and the coefficients have some given rate of growth? If these rates are essentially geometric, a necessary condition for such a sequence to exist is that the linear forms are not too small, a condition which can be expressed precisely using the irrationality exponent of $ \xi$. We prove that this condition is actually sufficient, even for arbitrary rates of growth and decrease. We also make some remarks and ask some questions about multivariate generalizations connected to Fischler-Zudilin's new proof of Nesterenko's linear independence criterion.

References [Enhancements On Off] (What's this?)

  • 1. B. Adamczewski, ``Sur l'exposant de densité des nombres algébriques'', International Math. Research Notices (2007), Article ID 024, 6 pages. MR 2345344 (2008f:11080)
  • 2. R. Apéry, ``Irrationalité de $ \zeta(2)$ et $ \zeta(3)$'', in: Journées Arithmétiques (Luminy, 1978), Astérisque 61 (1979), pp. 11-13.
  • 3. K. Ball and T. Rivoal, ``Irrationalité d'une infinité de valeurs de la fonction zêta aux entiers impairs'', Invent. Math. 146 (2001), no. 1, pp. 193-207. MR 1859021 (2003a:11086)
  • 4. Y. Bugeaud and M. Laurent, ``On transfer inequalities in Diophantine approximation, II'', Math. Zeitschrift, to appear.
  • 5. S. Fischler, ``Restricted rational approximation and Apéry-type constructions'', Indag. Math., to appear.
  • 6. S. Fischler and T. Rivoal, ``Un exposant de densité en approximation rationnelle'', International Math. Research Notices (2006), no. 24, Article ID 95418, 48 pages. MR 2272100 (2007h:11079)
  • 7. S. Fischler and W. Zudilin, ``A refinement of Nesterenko's linear independence criterion with applications to zeta values'', MPIM preprint 2009-35, May 2009, Math. Ann., to appear, available from
  • 8. M. Kontsevich and D. Zagier, ``Periods'', in: Mathematics unlimited--2001 and beyond, Springer, 2001, pp. 771-808. MR 1852188 (2002i:11002)
  • 9. M. Laurent, ``On transfer inequalities in Diophantine approximation'', in: Analytic number theory, Essays in honour of Klaus Roth, Cambridge Univ. Press, 2009, pp. 306-314. MR 2508652
  • 10. Y. Nesterenko, ``On the linear independence of numbers'', Vestnik Moskov. Univ. Ser. I Mat. Mekh. [Moscow Univ. Math. Bull.] 40 (1985), no. 1, pp. 46-49 [69-74]. MR 783238 (86j:11074)
  • 11. T. Rivoal, ``La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs'', C. R. Acad. Sci. Paris, Ser. I 331 (2000), no. 4, pp. 267-270. MR 1787183 (2001k:11138)
  • 12. W. Schmidt, ``On heights of algebraic subspaces and Diophantine approximations'', Annals of Math. (2) 85 (1967), pp. 430-472. MR 0213301 (35:4165)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J82, 11J04, 11J13, 11J72

Retrieve articles in all journals with MSC (2000): 11J82, 11J04, 11J13, 11J72

Additional Information

Stéphane Fischler
Affiliation: Université Paris-Sud, Laboratoire de Mathématiques d’Orsay, Orsay cedex, F-91405, France – and – CNRS, Orsay cedex, F-91405, France

Tanguy Rivoal
Affiliation: Institut Fourier, CNRS UMR 5582, Université Grenoble 1, 100 rue des Maths, BP 74, 38402 Saint-Martin d’Hères cedex, France

Received by editor(s): June 9, 2009
Published electronically: October 20, 2009
Communicated by: Ken Ono
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society